Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 165, NWS Mobile, AL

October 13, 2001Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 13, 2001, 11:44 AM CDT for Washington County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 13, 2001, 11:44 AM CDT (16:44 UTC)
Expired
Oct 13, 2001, 12:15 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, AL

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WUUS54 KMOB 131644
SVRMOB
ALC129-131715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1144 AM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST ALABAMA

* UNTIL 1215 PM CDT

* AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF ESCATAWPA...MOVING NORTH AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YELLOW PINE BY 1150 AM CDT
  CHATOM BY NOON CDT
  YARBO...JORDON BY 1205 PM CDT
  MILLRY...HEALING SPRINGS BY 1210 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3170 8834 3166 8819 3134 8830 3119 8843
          3162 8845 3169 8842

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:48 AM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, Oct 13, 2:48 AM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 AM CDT FRI OCT 12 2001

PREVIOUS FORECAST LOOKS ON TRACK WITH SQUALL LINE MOVING INTO
WESTERN FORECAST AREA THIS AFTERNOON AND EXITING THE EASTERN
COUNTIES AROUND MIDNIGHT. EVENING MODELS SHOW THE COLDEST 500
MILLIBAR  TEMPERATURES TO REMAIN NORTH OF FORECAST AREA...THIS WOULD
SUGGEST THAT THE LOWER AND MID LEVEL LAPSE RATES WILL NOT LOWER
SIGNIFICANTLY FROM WHAT THEY CURRENTLY ARE. SURFACE DEW POINTS IN
THE LOWER 70S ALONG WITH AN UPPER DIFLUENT FLOW AND A STRENGTHENING
LOW LEVEL JET...H8 AROUND 50 KNOTS...ALL COME TOGETHER DURING THE
WARMTH OF THE AFTERNOON. EXPECT THAT STORMS THAT DEVELOP IN ADVANCE
OF THE SQUALL LINE WILL HAVE THE BEST CHANCE FOR PRODUCING ISOLATED
TORNADOS...ESPECIALLY NEAR COAST WHERE LOW LEVEL VELOCITY AND SHEAR
WILL BE ENHANCED. STRONG SQUALL LINE SWEEPS EAST THIS AFTERNOON AND
EVENING WITH SEVERE THREAT EXPECTED TO BE STRONG WINDS AND POSSIBLY
AN ISOLATED TORNADO ALONG THE LEADING EDGE OF STORMS. FLASH FLOOD
GUIDANCE IS 3 AND 5 INCHES FOR 1 AND 3 HOURS...DONT EXPECT ANY MAJOR
PROBLEMS WITH SPEED OF SYSTEM. DRIER AND COOLER AIR FOLLOWS UPPER
TROF WITH SUNDAY THROUGH FRIDAY DRY.

COASTAL FORECAST WILL HAVE SMALL CRAFT ADVISORIES FOR INCREASEING
SOUTHERLY WINDS IN ADVANCE OF FRONTAL SYSTEM ALONG WITH INCREASING
SEAS. WILL ISSUE A MARINE WEATHER STATEMENT TO ADDRESS HIGHER THAN
NORMAL WATER LEVELS. WINDS WILL BE INCREASING AS LOW TIDE
APPROACHES...SO DO NOT EXPECT ENOUGH OF A PROBLEM TO WARRANT A
COASTAL FLOOD WARNING.

NO FIRE PROBLEMS AS RAIN AND HIGH HUMIDITY WILL PREVAIL TODAY.

PRELIM NUMBERS...
MOB TU 079/064 075/054 074 11+9-
PNS TU 080/067 076/057 074 119+1
DTS TU 080/068 076/058 074 11991
GZH TB 078/063 075/048 073 11+70
2R0 TB 078/062 074/047 073 11+60
61A TB 078/063 075/048 073 11+70

.MOB...
AL...SCA GMZ630-650-670 TODAY.
FL...SCA GMZ655-675 TODAY.
MS...NONE.

In the hours before

Special weather statement, Oct 13, 5:55 AM CDT, 5 hours 49 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT SAT OCT 13 2001

.,.SEVERE THUNDERSTORMS AND ISOLATED TORNADOS POSSIBLE THIS
   AFTERNOON AND EARLY EVENING...

AN INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF TEXAS THIS
MORNING AND EAST ACROSS ALABAMA LATER TONIGHT. GULF MOISTURE AND AN
UNSTABLE AIR MASS IS ALREADY IN PLACE OVER THE AREA. SCATTERED
SHOWERS AND THUNDERSTORMS WERE DEVELOPING WITHIN THIS AIR MASS THIS
MORNING AND MOVING RAPIDLY NORTH...SOME OF THESE STORMS MAY PRODUCE
GUSTY WINDS AND BRIEF HEAVY RAIN.

THE MAJORITY OF THE SEVERE WEATHER IS EXPECTED FROM EARLY AFTERNOON
TO THIS EVENING AS THE UPPER SYSTEM SPAWNS A LINE OF STRONG AND
SEVERE THUNDERSTORMS THAT WILL MOVE WEST TO EAST ACROSS THE AREA.
THE THREAT OF ISOLATED TORNADOS WILL BE IN STORMS THAT DEVELOP IN
ADVANCE OF THE SQUALL LINE THIS AFTERNOON. THE STORM PREDICTION
CENTER IN NORMAN OKLAHOMA HAS PLACED THE AREA IN A MODERATE RISK OF
SEVERE WEATHER FOR LATER TODAY. STRONG DAMAGING WINDS AND POSSIBLY
SOME LARGE HAIL WILL BE THE MAIN THREAT WITH THE SQUALL LINE...
HOWEVER THE POSSIBILITY OF AN ISOLATED TORNADO CAN NOT BE RULED OUT.

A HEAVY SURF ADVISORY IS IN EFFECT FROM DAUPHIN ISLAND TO DESTIN
THROUGH TONIGHT. MODERATE TO STRONG SOUTH WINDS OVER THE PAST COUPLE
OF DAYS HAS DEVELOPED SEAS OF NEAR 9 FEET AND HAS CAUSED TIDES TO
RUN UP TO ONE FOOT ABOVE NORMAL.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS TODAY AS WELL. A RIP
CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN
A STRONG SWIMMER SEAWARD INTO DEEPER WATER.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IN
SUPPORT OF SEVERE WEATHER OPERATIONS WILL LIKELY BE REQUIRED LATER
TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 7:22 AM CDTTornado WarningMOBBaldwin38 min
Oct 13, 11:42 AM CDTTornado WarningMOBBaldwin33 min
Oct 13, 12:21 PM CDTTornado WarningMOBClarke, Washington24 min
Oct 13, 12:24 PM CDTSpecial Marine WarningMOB51 min
Oct 13, 12:40 PM CDTSevere Thunderstorm WarningMOBBaldwin35 min
Oct 13, 12:47 PM CDTTornado WarningMOBBaldwin28 min
Oct 13, 1:10 PM CDTTornado WarningMOBEscambia, Monroe35 min
Oct 13, 1:18 PM CDTTornado WarningMOBBaldwin27 min
Oct 13, 2:34 PM CDTTornado WarningMOBBaldwin26 min
Oct 13, 2:53 PM CDTTornado WarningMOBMonroe37 min
Oct 13, 3:08 PM CDTTornado WarningMOBEscambia22 min
Oct 13, 3:37 PM CDTTornado WarningMOBConecuh, Escambia23 min
Oct 13, 4:01 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington59 min
Oct 13, 5:01 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington59 min
Oct 13, 6:17 PM CDTSpecial Marine WarningMOB58 min
Oct 13, 6:17 PM CDTSpecial Marine WarningMOB58 min
Oct 13, 6:47 PM CDTSevere Thunderstorm WarningMOBMobile43 min
Oct 13, 6:52 PM CDTSevere Thunderstorm WarningMOBConecuh, Escambia23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.